Minnesota, 2018Heavy Snow in Minnesota, February 22 to 23, 2018
February 22 to 23, 2018 · NWS DLH · 5 events in 5 counties and zones
Snow fell across the entire forecast area. Snow began in the evening of the 22nd and ended around sunrise on the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow fell across the entire forecast area. Snow began in the evening of the 22nd and ended around sunrise on the 23rd. Highest snowfall amounts ranged from 6 to about 11 inches from Crow Wing County, through northern Aitkin County to central and southern St. County. Much of Crow Wing County had 7.5 to 8 inches of snow in a less than 12 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 22, 5:27 PM CST, 33 minutes earlier.
Area forecast discussion, Feb 22, 5:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
527 PM CST Thu Feb 22 2018
.SHORT TERM...(This evening through Friday)
Issued at 401 PM CST Thu Feb 22 2018
The focus for the short term period will be the potential for
locally heavy snow across the Northland tonight and Friday
morning. Temperatures at mid afternoon were generally in the range
from the mid 20s to the lower 30s. Clouds were spreading rapidly
northward and were nearing the international border at 4 pm. Snow
had already moved into portions of far southern Minnesota
The deterministic and CAMs models are all in pretty good agreement
concerning the evolution of the low pressure system that will
move across the Upper Midwest tonight and Friday. The snow should
move rapidly northward late this afternoon and evening, with
widespread snow then persisting for the rest of the night. Based
on forcing and QPF/available moisture, we should see widespread
snowfall amounts of 3 to 6 inches, with 6 to 9 inches possible
across the North Shore of Lake Superior. Decent forcing is also
expected with this system, with Thaler/QG indicating a fairly
impressive area of lift moving across the region. Some freezing
drizzle or perhaps a period of freezing rain will also be
possible, especially over northwest Wisconsin.
The snow will end from south to north on Friday, with conditions
improving markedly by midday. Highs on Friday will top out in the
upper 20s to lower 30s.
.LONG TERM...(Friday night through Thursday)
Issued at 401 PM CST Thu Feb 22 2018
The focus in the extended continues to be on the storm system that
will move through in the Saturday afternoon through Sunday morning
period. High pressure will be in place to start the extended period
for Friday night into Saturday morning. Clouds will then be on the
increase as Saturday progresses as low pressure emerges from the
Rockies and begins to organize across southeastern Colorado/
northeastern New Mexico. This low will then move to the northeast
across the Central Plains Saturday and then into the Mid-Mississippi
Valley Saturday evening, spreading snow across the Northland
starting Saturday evening. While there still remains uncertainty in
the track of the low across the eastern Great Lakes, aspects of the
system continue to look very impressive. Thaler/QG values continue
to be in the -40 to -45 ubar/s range meaning large scale lift will
not be an issue with this system. In addition to the lift, QPF
amounts remain quite impressive for this time of year with amounts
approaching 1+ inches across parts of northwestern Wisconsin.
However, the ECMWF is not quite as bullish in this department. Price
County still has the potential to see some freezing rain/freezing
drizzle mixed in with the snow, which may cut down on snowfall
amounts a bit, especially across the southeastern portion of the
county. As for snowfall, the heaviest amounts look to run across all
of northwestern Wisconsin and into Pine, Carlton, Aitkin, Crow Wing,
central and southern St. Louis, Lake and Cook Counties in Minnesota.
There is the potential of 8+ inches of snow through northwestern
Wisconsin and along the North Shore of Lakes Superior. Snow will end
Sunday afternoon, but may hold on a little longer in far northern
areas depending on how quickly the system moves away.
Outside of the weekend system, the remainder of the week looks
relatively benign. A quick moving system will travel across southern
Manitoba and into western Ontario Monday night into Tuesday, but
most of the models keep QPF north of the International Border. The
GFS, and the ECMWF to a lesser extent, are hinting at a system for
the Wednesday night into Thursday period, but the tracks are quite
different and it doesn't warrant more than a passing mention at this
time. Temperatures will run on the warm side of normal through the
periods with readings in the upper 20s and lower 30s during the day
and the teens and low 20s overnight.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 527 PM CST Thu Feb 22 2018
MVFR cigs were spreading into the area from the southwest and
affecting BRD at the start of the forecast. VFR at the other
terminals to start. The MVFR cigs will spread over the rest of the
terminals through the evening along with some light snow. Vsbys
will drop into the MVFR range with the light to moderate snow. As
the snow intensity increases through the night, cigs and vsbys
will dip into the IFR or LIFR range. The snow will end from
southwest to northeast Friday morning with conditions improving to
VFR at all sites, except HYR which will keep the MVFR cigs until
the end of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 18 29 8 29 / 100 80 0 20
INL 12 26 -1 30 / 100 80 0 10
BRD 18 28 4 27 / 100 40 0 40
HYR 23 33 8 34 / 100 60 10 20
ASX 22 34 13 34 / 100 80 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 PM this evening to noon CST
Friday for WIZ001>004.
Winter Storm Watch from Saturday evening through Sunday morning
for WIZ001>004-006>009.
Winter Weather Advisory until noon CST Friday for WIZ006>009.
MN...Winter Weather Advisory from 9 PM this evening to noon CST
Friday for MNZ011-012-018-019-026-037.
Winter Storm Watch from Saturday evening through Sunday morning
for MNZ012-019>021-034>038.
Winter Weather Advisory until noon CST Friday for MNZ025-033>036-
038.
Winter Storm Warning from 9 PM this evening to noon CST Friday
for MNZ020-021.
LS...None.
&&
SHORT TERM...DAP
LONG TERM...Grochocinski/BJH
AVIATION...GSFHazardous weather outlook, Feb 22, 4:15 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
415 PM CST Thu Feb 22 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
415 PM CST Thu Feb 22 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A fast moving winter storm will lift northward through the region
tonight. Snow, and perhaps some freezing drizzle, is expected to
spread into central Minnesota and northern Wisconsin during the
evening, eventually reaching the international border by midnight.
The snow will be heavy at times, with snowfall rates of up to an
inch an hour. A winter weather advisory is in effect for most of
the area, with a winter storm warning on the North Shore of Lake
Superior. See the latest Winter Weather Message for detailed
information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A potential winter storm could impact portions of the Northland for
Saturday night through Sunday morning. There is still much
uncertainty regarding snowfall amounts at this time, but northwest
Wisconsin and adjacent areas of northeast Minnesota could see
accumulations of 8 inches or more during this time frame. A Winter
Storm Watch has been issued for all of northwest Wisconsin and parts
of northeastern Minnesota for this system.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
DAP
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Crow Wing
- When
- February 22, 6:00 PM CST to February 23, 7:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Public
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall measurement of 6.3 reported in Fort Ripley.
Heavy Snow, Southern Cass
- When
- February 22, 7:00 PM CST to February 23, 7:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Observer measured 6.5 of snow 2 miles northwest of Motley.
Heavy Snow, Northern Aitkin
- When
- February 22, 7:00 PM CST to February 23, 7:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Snowfall measurement of 6.1 measured 7 miles north of McGregor.
Heavy Snow, Southern St. Louis / Carlton
- When
- February 22, 9:00 PM CST to February 23, 9:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Site 2 miles north-northeast of Lester Park reported snowfall of 6.5 inches.
Heavy Snow, Central St. Louis
- When
- February 22, 10:00 PM CST to February 23, 9:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Station 2 miles west of Leonidas reported a snowfall measurement of 6.0.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, February 22 to 28, 20181 death · $2.3 million · 72 events
- Heavy Snow and Winter Weather in California, February 22 to 23, 20181 death · 3 events
- Heavy Snow and Winter Weather in Nevada, February 22, 20188 injured · 8 events
- Flash Flooding and Flooding in Indiana, February 22 to 28, 2018$50,000 · 14 events
- Winter Weather in South Dakota, February 22 to 23, 201818 events
- Flooding in Ohio, February 22 to 26, 2018$9,000 · 15 events
- Flash Flooding and Debris Flows in Hawaii, February 22 to 26, 2018$10,000 · 14 events
- Winter Weather in Iowa, February 22 to 23, 201811 events
- Winter Weather in Nebraska, February 22, 20189 events
- Heavy Snow in Wisconsin, February 22 to 23, 20188 events
- Winter Weather in Colorado, February 22 to 24, 20187 events
- Winter Storm in South Dakota, February 22 to 23, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740364, 740362, 740366, 740369, 740361.